Beta blockers and Graves: I had a Graves relapse... - Thyroid UK

Thyroid UK
102,086 members117,485 posts

Beta blockers and Graves

I had a Graves relapse earlier this year. I was given bisoprolol for palpitations by my GP. It didnt seem to be working for me, and I was also struck with really bad diarrhoea , so i asked to switch to propranolol, which i have taken before during hyperthyroid episodes. I stopped taking the bisprolol and the gut symptoms improved.

The GP wouldnt switch bc of new guidelines against use of propranolol in people with asthma (which actually i havent suffered from in years - but it is in my records). When i eventually had my appointment with an endocrinologist at the hospital, she prescribed carbimazole and immediately switched my prescription to propranolol saying that it was SAFER for people with asthma.

At the time, i was feeling too unwell, frustrated and confused to ask the right questions. Does anyone have any experience or knowledge to share on the topic of bisoprolol versus propranolol?

Also, when I stopped taking the propranolol (suddenly - no tapering), I felt awful. The heart palpitations seemed to return and i felt a big step backwards in my general wellbeing (after having started to feel a tiny bit better/normal). I wondered about a rebound effect. I would be grateful if anyone had any information about this. I am feeling some early signs that might be a return to a hyper state and I fear all this medication information might become relevant again.

Thanks in advance awesome thyroid people!

2 Replies
oldestnewest

Hi Belsize, I don't know anything about asthma as I don't suffer from it but I couldn't take bisoprosol as I had every side affect listed so was changed to propranolol. One thing I do know is that you shouldn't stop taking them abruptly as that can make matters worse - your Doctor should have known that

Reply

Thanks for the response Gingernut. Interesting that you didnt find bisoprolol easy to take either. It seems difficult to find much information about how to stop propranolol. I will ask pharmacist next time i am in. Thanks again.

Reply

You may also like...